Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 11, NWS Eureka, CA
NWS Eureka, CA issued this beach hazards statement at Dec 3, 2023, 3:20 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 4, 2023, 4:00 AM PST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2023, 3:20 AM PST (11:20 UTC)
- In effect from
- Dec 4, 2023, 4:00 AM PST
- Expired
- Dec 5, 2023, 4:00 PM PST
- In force
- 36 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WHUS46 KEKA 031120 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 320 AM PST Sun Dec 3 2023 CAZ109-031930- /O.NEW.KEKA.BH.S.0011.231204T1400Z-231205T0200Z/ Mendocino Coast- 320 AM PST Sun Dec 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * WHAT...Increased threat of sneaker waves expected. * WHERE...Mendocino Coast County. * WHEN...From Monday morning through Monday afternoon.. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
10 follow-up statements
499 WHUS46 KEKA 031724 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 924 AM PST Sun Dec 3 2023 CAZ104-040130- /O.EXA.KEKA.BH.S.0011.231204T1400Z-231205T0200Z/ Southwestern Humboldt- 924 AM PST Sun Dec 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * WHAT...Increased threat of sneaker waves expected. * WHERE...Southwestern Humboldt County. * WHEN...From Monday morning through Monday afternoon.. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$ CAZ109-040130- /O.CON.KEKA.BH.S.0011.231204T1400Z-231205T0200Z/ Mendocino Coast- 924 AM PST Sun Dec 3 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... * WHAT...Increased threat of sneaker waves expected. * WHERE...Mendocino Coast County. * WHEN...From Monday morning through Monday afternoon.. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
884 WHUS46 KEKA 032139 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 139 PM PST Sun Dec 3 2023 CAZ101-103-040545- /O.EXB.KEKA.BH.S.0011.231204T1200Z-231205T1200Z/ Coastal Del Norte-Northern Humboldt Coast- 139 PM PST Sun Dec 3 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte and Northern Humboldt Coast Counties. * WHEN...From late tonight through late Monday night.. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$ CAZ104-109-040545- /O.EXT.KEKA.BH.S.0011.231204T1200Z-231205T1200Z/ Southwestern Humboldt-Mendocino Coast- 139 PM PST Sun Dec 3 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Increased threat of sneaker waves expected. * WHERE...Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From late tonight through late Monday night.. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
528 WHUS46 KEKA 040545 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 945 PM PST Sun Dec 3 2023 CAZ101-103-104-109-041345- /O.CON.KEKA.BH.S.0011.231204T1200Z-231205T1200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 945 PM PST Sun Dec 3 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM PST MONDAY THROUGH LATE MONDAY NIGHT... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...From 4 AM PST Monday through late Monday night.. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
829 WHUS46 KEKA 041051 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 251 AM PST Mon Dec 4 2023 CAZ101-103-104-109-041900- /O.CON.KEKA.BH.S.0011.231204T1200Z-231205T1200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 251 AM PST Mon Dec 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Through late tonight.. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
595 WHUS46 KEKA 041848 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1048 AM PST Mon Dec 4 2023 CAZ101-103-104-109-050300- /O.CON.KEKA.BH.S.0011.000000T0000Z-231205T1200Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1048 AM PST Mon Dec 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Through late tonight.. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
755 WHUS46 KEKA 042238 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 238 PM PST Mon Dec 4 2023 CAZ101-103-104-050645- /O.NEW.KEKA.SU.Y.0006.231206T0000Z-231206T1600Z/ /O.EXT.KEKA.BH.S.0011.000000T0000Z-231206T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 238 PM PST Mon Dec 4 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 8 AM PST WEDNESDAY... * WHAT...For the High Surf Advisory, large breaking waves 20 to 24 feet. For the Beach Hazards Statement, increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...For the High Surf Advisory, from 4 PM Tuesday to 8 AM PST Wednesday. For the Beach Hazards Statement, through Tuesday afternoon.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$ CAZ109-050645- /O.EXT.KEKA.BH.S.0011.000000T0000Z-231206T0000Z/ Mendocino Coast- 238 PM PST Mon Dec 4 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY AFTERNOON... * WHAT...Increased threat of sneaker waves expected. * WHERE...Mendocino Coast County. * WHEN...Through Tuesday afternoon.. . * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
874 WHUS46 KEKA 050632 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1032 PM PST Mon Dec 4 2023 CAZ101-103-104-051445- /O.CON.KEKA.SU.Y.0006.231206T0000Z-231206T1600Z/ /O.CON.KEKA.BH.S.0011.000000T0000Z-231206T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 1032 PM PST Mon Dec 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM TUESDAY TO 8 AM PST WEDNESDAY... * WHAT...For the High Surf Advisory, large breaking waves 20 to 24 feet. For the Beach Hazards Statement, increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...For the High Surf Advisory, from 4 PM Tuesday to 8 AM PST Wednesday. For the Beach Hazards Statement, through Tuesday afternoon. * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$ CAZ109-051445- /O.CON.KEKA.BH.S.0011.000000T0000Z-231206T0000Z/ Mendocino Coast- 1032 PM PST Mon Dec 4 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... * WHAT...Increased threat of sneaker waves expected. * WHERE...Mendocino Coast County. * WHEN...Through Tuesday afternoon. * IMPACTS...Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
942 WHUS46 KEKA 051040 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 240 AM PST Tue Dec 5 2023 CAZ109-051845- /O.EXA.KEKA.SU.Y.0006.231206T0000Z-231206T1600Z/ /O.CON.KEKA.BH.S.0011.000000T0000Z-231206T0000Z/ Mendocino Coast- 240 AM PST Tue Dec 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM PST WEDNESDAY... * WHAT...For the High Surf Advisory, large breaking waves 20 to 24 ft. For the Beach Hazards Statement, increased threat of sneaker waves expected. * WHERE...Mendocino Coast County. * WHEN...For the High Surf Advisory, from 4 PM this afternoon to 8 AM PST Wednesday. For the Beach Hazards Statement, through this afternoon.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$ CAZ101-103-104-051845- /O.CON.KEKA.SU.Y.0006.231206T0000Z-231206T1600Z/ /O.CON.KEKA.BH.S.0011.000000T0000Z-231206T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- 240 AM PST Tue Dec 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM PST WEDNESDAY... * WHAT...For the High Surf Advisory, large breaking waves 20 to 24 ft. For the Beach Hazards Statement, increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...For the High Surf Advisory, from 4 PM this afternoon to 8 AM PST Wednesday. For the Beach Hazards Statement, through this afternoon.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
853 WHUS46 KEKA 052317 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 317 PM PST Tue Dec 5 2023 CAZ101-103-104-109-060730- /O.EXT.KEKA.SU.Y.0006.231206T0000Z-231206T1900Z/ /O.CON.KEKA.BH.S.0011.000000T0000Z-231206T0000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 317 PM PST Tue Dec 5 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 11 AM PST WEDNESDAY... * WHAT...For the High Surf Advisory, large breaking waves up to 24 ft. For the Beach Hazards Statement, increased threat of sneaker waves expected. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...For the High Surf Advisory, until 11 AM PST Wednesday. For the Beach Hazards Statement, until 4 PM PST this afternoon.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged! Large, unexpected waves can sweep across the beach without warning, sweeping people into the sea from rocks, jetties, and beaches. These sneaker waves can also move large objects such as logs, crushing anyone caught underneath. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Avoid rocks and jetties. Avoid steep beaches. Stay much farther back from the water and never turn your back on the ocean. && $$
697 WHUS46 KEKA 060001 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 401 PM PST Tue Dec 5 2023 CAZ101-103-104-109-060815- /O.EXP.KEKA.BH.S.0011.000000T0000Z-231206T0000Z/ /O.CON.KEKA.SU.Y.0006.000000T0000Z-231206T1900Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 401 PM PST Tue Dec 5 2023 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM PST WEDNESDAY... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Large breaking waves up to 24 ft. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until 11 AM PST Wednesday.. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 2, 2:49 PM PST, 12 hours 31 minutes earlier.
Area forecast discussion, Dec 2, 2:49 PM PST, 12 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
249 PM PST Sat Dec 2 2023
.SYNOPSIS...A period of heavy rainfall will impact Humboldt and
Del Norte Counties this evening. Gusty ridgetop winds will also
accompany the heavy rain. Additional light to moderate rainfall is
expected Sunday into early next week, with a slight risk of heavy
rainfall forecast to occur during mid week.
&&
.DISCUSSION...A warm front will advance north and east across the
region this evening. As that takes place, 30-40 kt westerly flow
in the 925-700 mb layer combined with a high PWAT airmass will aid
in strong moisture flux that will encounter north-south oriented
ridges in Humboldt and Del Norte Counties. Heavy orographically
induced rainfall rates will be possible as a result, with peak
rates from 0.5 to 1.0 inch per hour supporting a threat for debris
flows across the Smith River Complex Burn Scar, as well as a
threat for urban and small stream flooding. Otherwise, gusts to 40
mph will likely be observed across exposed Del Norte ridges this
evening.
The strongest moisture flux is forecast to shift north into Oregon
by mid Sunday morning, and then shift southward toward Del Norte
County during the afternoon. Current model QPF for Sunday is not
as heavy as what is depicted for Saturday evening, thus hydro
impacts are expected to be less severe. Moist onshore flow then
continues into early next week and will aid in additional light
shower activity. A stronger frontal system is forecast to advance
east across the NERN PAC as well, with hydro hazards generally
focused over WA/OR Monday night into Tuesday. The front is then
forecast to slide south toward NWRN CA Tuesday night into
Wednesday. A midlevel shortwave impulse may interact with the
front and yield an increase in precipitation rates as the front
moves onshore across the EKA CWA. However, that kind of mesoscale
evolution is associated with high uncertainty 3-4 days in advance.
After Wednesday, a progressive upper flow regime is forecast to
persist and aid in additional rainfall.
Garner
&&
.AVIATION...The coastal terminals will continue to experience
periods of moderate to heavy rainfall and gusty southerly winds.
There is a brief lull in activity this afternoon, but a surge of
heavier rain and stronger southerly winds will develop after 0Z.
Gusts over 30 kts at times are probable at CEC. Winds will not be
as strong at ACV, with some gusts over 20 kts possible. Low level
wind shear will develop at CEC with this activity as well,
lingering into early Sunday. Ceilings will range in the MVFR to
IFR range, with periods of low visibility in the heavier rainfall.
Winds will be light in UKI, with lighter rainfall. Ceilings have
been stubborn to lift from IFR, and this will remain an issue into
Sunday at this terminal.
&&
.MARINE...A surge of southerly winds and heavier rainfall will
quickly spread across the waters this afternoon. Gusts will reach
30 kts across the northern zones. This magnitude of southerly
winds will remain near steady through Sunday, and will further
increase and expand south on Monday. The southerlies will begin to
ease Tuesday.
A northwest swell is building in this afternoon. The swell will
peak late tonight through early Sunday morning in the 12 to 14
foot range at 14 seconds. The first of two long period west-
northwest swells will build in on Monday, to the mid teens at 18
seconds. A second larger long period swell will move in on Tuesday
through Wednesday.
&&
.HYDROLOGY...Strong westerly moisture flux will encounter the
complex terrain of Del Norte and Humboldt County this
evening/tonight. Heavy rain with peak rates ranging from 0.5 to
1.0 inch per hour will be possible as a result. Debris flows may
occur due to heavy rain across the Smith River Complex Burn Scar
during the 4 pm to 1 am time period. In addition, some urban and
small stream flooding may be observed. Reference the latest flood
hazard products for more information.
Garner
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Flood Watch until 1 AM PST Sunday for CAZ101>103-105-106.
Flash Flood Watch until 1 AM PST Sunday for CAZ102.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PST Sunday for PZZ450-455-
470-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Dec 2, 11:56 PM PST, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1156 PM PST Sat Dec 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Rain 3 ENE Crescent City 41.76N 124.15W
12/02/2023 M4.45 inch Del Norte CA Public
Corrects previous rain report from 3 ENE
Crescent City. Started measuring rainfall at
midnight 12/02 and reported rainfall amount
at 8:50pm 12/02. Elevation ~ 100 ft.
Initially reported as 3.4 inches at 8:50,
updated total at 10:30 pm.
&&
JHWLocal storm report, Dec 2, 11:59 PM PST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1159 PM PST Sat Dec 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM Rain Smith River 41.93N 124.15W
12/02/2023 M4.20 inch Del Norte CA Public
4.2 inches of rain measured near Smith River
at 8:30 PM.
&&
JHWLocal storm report, Dec 3, 12:02 AM PST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1202 AM PST Sun Dec 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Rain Orleans 41.30N 123.53W
12/02/2023 M1.75 inch Humboldt CA Public
Measured at about 400 feet in elevation near
Orleans.
&&
JHWLocal storm report, Dec 3, 12:03 AM PST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1203 AM PST Sun Dec 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Rain Cutten 40.77N 124.14W
12/02/2023 M1.50 inch Humboldt CA Public
Measured in Cutten around 220 feet in
elevation.
&&
JHWLocal storm report, Dec 3, 12:21 AM PST, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1221 AM PST Sun Dec 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM Landslide 7 NNW Requa 41.64N 124.12W
12/03/2023 Del Norte CA Dept of Highways
Rock and mudslide covering both lanes of
Highway 101.
&&
JHWLocal storm report, Dec 3, 3:18 AM PST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
318 AM PST Sun Dec 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM Non-Tstm Wnd Dmg 1 WSW Gasquet 41.84N 123.99W
12/03/2023 Del Norte CA Dept of Highways
Tree on highway blocking half of 199.
&&
JHWThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 7:19 PM PST | Areal Flood Advisory | EKA | Del Norte, Humboldt | 6 hr |
| Dec 2, 7:39 PM PST | Areal Flood Advisory | EKA | Humboldt | 15 hr |
| Dec 3, 1:28 AM PST | Areal Flood Advisory | EKA | Del Norte, Humboldt | 18 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.